DOES PREDNISONE A CORTISCOTEROID DRUG MAKE YOU SLEEPY

Corticosteroids such as prednisone can help treat a wide range of conditions such as allergic reactions, swelling, inflammation due to autoimmune conditions, etc. It is also used for treating breathing difficulties – including asthma, bronchitis or other forms of chronic obstructive pulmonary disorders (COPD). This med lowers your immunity levels; once your defense is down, it helps decrease inflammation/swelling. But, can this steroid-based drug make you sleepy? It is essential to know about this – especially, for people who pursue tasks needing a high level of mental focus and concentration.

Prednisone is a prescription drug, used for minimizing allergic reactions. Its use extends to treat blood-related problems – like anemia (or lack of needful count of red blood cells), autoimmune conditions such as cancers/tumors, arthritis and a few forms of respiratory conditions. This steroid is available both as a pill and as a liquid form. As this drug is highly potent, you may have to take it along with a meal or with liquids such as milk. You may also take it with 7 to 8 ounces of water, and swallow it. You are advised not to crush, chew or powder it. Such practices may lead to taking an overdose of this drug.

Does prednisone make you sleepy?


This steroid med is likely to trigger a few side effects. Commonly experienced discomforts/side effects include sweating profusely, a marked drop in appetite level, and abdominal problems such as vomiting and/or nausea. In some cases, people have experienced difficulties falling asleep. However, this drug may make you feel tired and weary. So, during your wake cycles – you may feel dizzy or drowsy and during your sleep cycle – you may find it difficult to sleep.

It hence becomes necessary to tell your treating doctor about pre-existing medical conditions. Those who are living with high blood sugar or other signs of diabetes (such as persistent spells of thirstiness, spikes in sugar levels, urges to urinate often, etc.) must keep their caregiver updated on these symptoms. People who are already having sleep problems such as sleep apnea or other such conditions must consult with a qualified medical practitioner or pharmacist before starting your treatment plan.

Infographic explanation of DOES PREDNISONE A CORTISCOTEROID DRUG MAKE YOU SLEEPY

Other safety measures needed prior to taking prednisone

As an added safety measure, you need to make a list of all the drugs that you are currently taking. While you make this list, include over-the-counter meds, prescription drugs, vitamins, supplements, dietary aids as well as herbal meds. After sharing this list, never make any changes to it; altering the list – i.e., without telling your caregiving team – may result in undesired outcomes.

As this drug is likely to interact adversely with other meds, it is highly recommended to talk to your caregiver about such possible interactions. If your current medication plan includes intake of blood-thinning drugs (such as Coumadin, warfarin, etc.), non-steroidal anti-inflammatory drugs (NSAIDs) like naproxen, aspirin and/or ibuprofen, antiepileptic meds or anticonvulsant drugs (such as phenytoin, phenobarbital or carbamazepine) and anti-HIV meds (for example- nelfinavir, ritonavir, etc.) – the caregiver must know of all such incumbent treatment plans.

You need to remember that this drug is a highly potent one; so, it can considerably numb your defense system. As a result, your body may have a reduced level of responses to external stresses such as surgical intervention, a likely infection or a dental procedure. Due to this, your surgeon or dentist may advise the discontinuation of this med at least for a few days prior to your date of surgery / dental intervention. Also, those who are experiencing the first signs of infections – in the form of chills, tremors, sneezing, runny nose, allergic rhinitis, an increase in body temperature, etc., must keep their treating physician/pharmacist informed of such signs.

Those who are taking the liquid form of this drug are advised to use the measuring device provided along with the pack. Those who used a ladle or a spoon from their household/kitchen often took the drug in excessive levels. Hence, it is advised not to use kitchen utensils or spoons form your household for measurement, in order to avoid risks of an overdose.

Possible risks of an overdose of prednisone

A few people – owing to the severity of their medical condition – may be prescribed to take prednisone for a long span of time. If you are taking it for the long term, you are more likely to witness a few discomforts such as inflammation of facial parts (especially, chin or neck), a marked decrease in sexual activities or a reduced level of libido, bruising or internal bleeding. Upon observing one or more of these discomforts, take clinical help on an urgent basis. If you live in the US, call 911 as quickly as you possibly can. You may also consider reaching out to the helpline of food and drug administration (FDA). FDA runs a helpdesk to record the discomforts caused by drugs this agency approves. Residents of Canada may call Health Canada or visit a local poison control center without any further delay.

Also, if you have missed a dose, never increase the strength of your next dose by doubling it. These practices can result in an overdosed condition. It is strongly recommended to skip the dose you missed and go with your next dosage. Those who have missed several doses must consult with their doctor/pharmacist to reschedule the medication plan.

In sum, prednisone is likely to cause a few side effects. Commonly experienced discomforts/side effects include difficulties falling asleep. During the daytime, you may feel lethargic and tired; on the other hand, during sleep hours – you may find yourself staying wide awake. Hence, those who already have sleeping difficulties must stay away from taking this drug. If your sleeping problems are persisting for long, it is strongly recommended to consult with a sleep consultant or a qualified medical practitioner who specializes in sleep-based disorders.

Leave a Reply